Health

What to know about lithium toxicity

Lithium toxicity, or lithium overdose, can occur when a person takes too much lithium-containing mood-stabilizing medication. It can also develop when the body does not excrete lithium properly.

Lithium, or lithium carbonate, is an active ingredient in some medications that treat mood disorders, such as depression and bipolar disorder. Overdose can cause symptoms that range from mild to severe.

In this article, we provide important information about lithium toxicity, including common symptoms, causes, complications, and treatments, as well as when to see a doctor.

Symptoms of lithium toxicity

Symptoms of lithium toxicity are generally related to the amount of lithium in the person’s blood and body tissues.

Higher levels of lithium in the blood will generally cause symptoms that are more numerous and severe. However, symptoms or the degree of toxicity may not always correlate with lithium levels in the blood because lithium acts within cells, and serum levels only measure lithium outside cells. Also, some people are more sensitive to lithium than others.

People with mild or moderate lithium toxicity generally experience symptoms that include:

  • Diarrhea
  • Nausea or vomiting
  • Muscular weakness
  • Tremors
  • Drowsiness
  • A slight lack of coordination
  • Mild spasms or spasms

Moderate or severe lithium toxicity can cause the following symptoms:

  • Moderate confusion or impaired consciousness
  • Agitation
  • Uncontrollable repetitive eye movements
  • Dizziness
  • Blurry vision
  • Ringing in the ears
  • Muscle stiffness, tightness, or pain
  • Significantly increased urine output
  • Low blood pressure

Causes of lithium toxicity

Lithium toxicity occurs when too much lithium builds up in body tissues or blood. Lithium helps stabilize mood through its effects on the balance of brain chemicals called neurotransmitters, which include serotonin, norepinephrine, and dopamine.

Research has shown that lithium is effective in treating several different conditions. However, it has a very narrow therapeutic index, which means that toxicity can develop at doses close to ideal for treatment.

Because of this, it is relatively easy and common for people taking lithium to develop mild toxicity through, for example, taking an extra pill or not staying hydrated enough.

Not everyone responds to lithium in the same way, which means that the dose that causes toxicity can vary between people.

However, research has shown that lithium toxicity can occur at blood lithium levels of around 1.5 milliequivalents per liter (mEq / L). Moderate to severe cases generally develop at levels between 2.5 and 3.5 mEq / L.

In addition to the severity of the overdose and individual medical factors, most cases of lithium toxicity fall into one of three categories, depending on how they occur:

Acute lithium toxicity

This type of toxicity occurs when someone who does not generally take lithium takes a large dose, either by accident or on purpose. Acute toxicity often causes immediate gastrointestinal symptoms, while other symptoms tend to develop over several hours as lithium moves into tissues and cells without prior lithium stores.

Acute on chronic lithium toxicity

Acute over chronic toxicity occurs when a person who takes lithium regularly takes too much, either accidentally, deliberately, or because they received the wrong dose.

Symptoms of acute over chronic toxicity can range from mild to severe, depending mainly on how much lithium the person has taken compared to the regular dose of it.

Tags

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button
Close
Close